Are we to worry about rashes after COVID-19 vaccine?

ADVERTISEMENT

Are we to worry about rashes after COVID-19 vaccine?

Vaccination is a process which is going on everywhere and is much recommended to reduce the impact of corona virus. Where some are refusing to take the shot listening to post vaccination side effects, among which is rashes. If you are one who is vaccinated and are experiencing rashes, lets see whether you are to worry about rashes after COVID-19 vaccine.

ADVERTISEMENT

Overview:

Red, painful, swollen or even itchy rash, in the area where they were vaccinated was reported by some people according to the Centers for Disease Control
These rashes also called as “COVID arm” seems to appear between 3 to 7 days after taking the first dose. Sometimes these rashes are quite large and also occur on the other parts of the body. JAMA Dermatology recently published a new research that focuses on how frequent are these reactions and how often they reoccur after taking second dose.

Focused study on rashes(skin reactions) after vaccination:

At Massachusetts General Hospital (MGH) a team of allergists studied on 49,197 Mass General Brigham employees who were vaccinated with a covid-19 mRNA vaccine.
Among 40,000 who completed partially one symptom were analyzed after taking the 1st dose of vaccine and researchers found that only 776 reported about skin reactions.
Those who reported of a reaction were of a standard age of 41 and the most prevailing skin allergies were itching and rashes at the sites other than injected area.

Varied reactions based on race and gender:

More commonly the skin reactions were found in females around 85 percent than males. The reactions contradicted by race where the mostly afflicted were the whites, followed by Asians and the least affected were the African Americans.
Around 83 percent of 609 individuals who reported about skin reactions after 1st dose, had no announced recurrent reaction after 2nd dose of vaccination. Those who had no skin reactions after 1st dose, about 2 percent reported skin reactions after 2nd dose, commonly with rashes and itching. Lead researcher Dr. Kimberly G. Blumenthal, co-director of the Clinical Epidemiology Program within MGH’s Division of Rheumatology said in a statement that this was the first data they had on the hazard of re-occurrence of skin reactions after taking dose 2 when there is a reaction after dose 1. Their findings provided demanding proof to the people who had swelling, rashes and hives after taking 1st dose of mRNA vaccination.

What should we worry about after COVID-19 vaccination?

It is adequately common and not a matter to be worried about when there is localized vaccine reactions. It is also not a matter of reason to delay your 2nd dose according to a dermatologist at Lenox Hill Hospital in New York, Dr. Michele S. Green Inflammation after taking COVID-19 vaccine at the sites of facial dermal cosmetic fillers were noted in some patients, and such reactions called Anaphylactic shock defer from a occasional form of hypersensitive reaction to the vaccine. Green affirmed that cutaneous reactions are not a contra implication to the re-vaccination or vaccine and are not an explanation of alarm, whereas the anaphylactic reactions that occur immediately needs prompt medical consideration. It was interpreted by Green that the inflammation or irritation at the site of injection is a category of dermal allergic reaction in relation to our immune system. She concludes that the immune cell response might be correlated to a vaccine’s component. The occurrence of this reaction in some people is still not clear, and some may experience hypersensitive reactions on different parts of the body that includes:

  1. A measles-like rash called Morbilliform eruption,
  2. Itchy, raised welts on the skin which are Hives,
  3. An irritating sensation that makes you want to scratch your skin, Pruritus.
  4. Use of topical steroids, taking an over-the-counter pain killer or applying warm compresses is recommended by Green to relieve these reactions’ discomfort.

Side effects that are serious:

CDC says that only twenty one out 1,893,360 first doses of Pfizer COVID-19 vaccine which is a frequency of 11.1 cases among 1 million doses was detected of the anaphylactic shock. COVID-19 vaccinating centers must have available epinephrine shots and are required to detect anyone who was immunized over a period of waiting and treat those few affected people. Some patients might develop more serious reactions to the COVID-19 vaccine and anaphylactic reactions that occur within 4 hours of vaccination then it must be a matter of concern and indicates immediate medical care.

Conclusion:

So, rashes after COVID-19 vaccine are not be used as a reason to postpone our second dose of vaccination. Take an immediate treatment if you notice reactions in your facial dermal fillers and such anaphylactic reactions. The vaccination centers should have available epinephrine shots to treat the patients that are affected.

Author Profile

Rini Esther
ADVERTISEMENT
Rini Esther
Hey all! This is Rini Esther and is a medico. I'm here to share knowledge that might help you and your loved ones to have a healthy lifestyle. I'll try my best to give reliable, genuine, and understandable content. Excited to serve you in this unique way!